Oklahoma, 2017

Wildfire in Oklahoma, March 20 to 22, 2017

March 20 to 22, 2017 · NWS TSA · 6 events in 6 counties and zones

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during late March 2017. The largest wildfires occurred in Cherokee County where over 5000 acres burned, Adair County where over 2200 acres burned, Pittsburg and Sequoyah Counties where over 1000…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during late March 2017. The largest wildfires occurred in Cherokee County where over 5000 acres burned, Adair County where over 2200 acres burned, Pittsburg and Sequoyah Counties where over 1000 acres burned, Delaware County where over 600 acres burned, and Latimer County where over 500 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 9:56 AM CST, 4 minutes earlier.

Area forecast discussion, Mar 20, 9:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1056 AM CDT Mon Mar 20 2017

...UPDATE...

.DISCUSSION...
The main concern today continues to fire weather potential, with
expected record high temperatures leading to very low relative
humidities, especially to the northwest of I-44. The main change
to the forecast has been to lower the dew points several degrees
across parts of Pawnee, Osage, and Washington counties, with a
ribbon of lower dew points currently in west central Oklahoma
likely to extend northeastward into this part of northeast
Oklahoma. The windiest conditions should be offset, just to the
southeast, from the lowest relative humidities, and as such, the
going Fire Danger Statement continues to look sufficient to handle
the fire weather threat.

Additional tweaks have been made to the Sky cover, to account for
the current low clouds across far southeast Oklahoma. These clouds
should gradually diminish into early afternoon.

Updates already out.

&&

.PREV DISCUSSION... /Issued 602 AM CDT Mon Mar 20 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail at all TAF sites through the period.

PREV DISCUSSION... /Issued 300 AM CDT Mon Mar 20 2017/

DISCUSSION...
Near record warmth expected today as high temperatures soar into
the lower 90s across portions of northeast Oklahoma. Gusty southwest
winds will create an elevated fire danger although RH values are
expected to remain just above critical levels. The warm weather
will continue on Tuesday across much of the area south of a cold
front, which will move into northeast Oklahoma Tuesday morning.

Front will stall over far southeast Oklahoma during the day Wednesday
with scattered showers and a few embedded thunderstorms possible
north of front before boundary lifts back north Wednesday night
into Thursday.

Models remain in fairly good agreement with moving strong upper
level storm system out of the southern Rockies Thursday into
Friday. Showers and thunderstorms will likely develop along
approaching dry line/front Friday morning with strong to severe
convective line sweeping through the area Friday afternoon/evening.
Cooler conditions expected into the early part of next weekend
behind departing system.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
Hazardous weather outlook, Mar 20, 3:48 AM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
448 AM CDT Mon Mar 20 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
448 AM CDT Mon Mar 20 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Eastern Oklahoma...west central and northwest Arkansas
	ONSET...Late morning.

    Area at Greatest Risk...northeast Oklahoma.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...eastern Oklahoma and far northwest Arkansas.
	ONSET...This morning.

DISCUSSION...
Even warmer temperatures are expected today...with lower 90s
forecast across parts of northeast Oklahoma.  South to southwest
winds gusting around 25 mph at times will combine with slightly lower
relative humidity values during the afternoon and will create
elevated fire danger...especially across parts of northeast Oklahoma
where the highest temperatures are forecast.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...Thunderstorm Potential..Fire Weather Potential...High Wind Potential.
WEDNESDAY and THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Fire danger will continue Tuesday across the entire area...ahead
and behind a cold front that will enter northeast Oklahoma during
the afternoon. Despite cooler temperatures behind the
front...gusty north to northeast winds will result in increased
spread rates which will likely create elevated fire danger. Warm
temperatures south of the front along with south to southwest
winds gusting near 20 mph will result in at least a limited fire
danger.

Thunderstorm chances will increase beginning late Tuesday in the
vicinity of the front and continue into Wednesday as the front
begins to lift back to the north.

Chances for widespread shower and thunderstorm activity...along
with severe potential still appear on track for towards the end
of the week. A potent upper system and cold front will sweep
through the area Friday...with a line of storms likely to develop
along the front Friday afternoon and continuing into the evening
as the front moves east of the area. Severe threats and timing of
this system will continue to be refined over the next few days.

weather.gov/tulsa Contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Cherokee

When
March 20, 10:00 AM CST to March 22, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 20, 10:00 AM CST to March 22, 10:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Sequoyah

When
March 20, 10:00 AM CST to March 22, 10:00 PM CST
Where
Sequoyah forecast zone
Reported by
Park/Forest Service

Wildfire, Adair

When
March 20, 10:00 AM CST to March 22, 10:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
March 20, 10:00 AM CST to March 22, 10:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
March 20, 10:00 AM CST to March 22, 10:00 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690599, 690600, 690601, 690602, 690603, 690604.